FRIDAY, Jan. 16 (HealthDay News) -- The U.S. Food and Drug Administration on Friday warned consumers and health-care providers about serious and life-threatening risks associated with improper use of topical anesthetics available in over-the-counter (OTC) and prescription forms.
These skin-numbing products in cremes, ointments or gels contain anesthetic drugs such as lidocaine, tetracaine, benzocaine, and prilocaine that are used to desensitize nerve endings near the skin's surface. If used improperly, the FDA said in an agency news release, the drugs can be absorbed into the bloodstream and cause reactions such as irregular heartbeat, seizures, breathing difficulties, coma or even death.
Women considering using a topical anesthetic before a mammogram should talk to their physician first, the FDA said. The agency also recommended against using these products over large areas of skin, especially irritated or broken skin, and not to wrap the treated skin with dressings or apply heat to the treated area. Raising the skin's temperature, the agency said, increases the amount of anesthetic reaching the blood stream, and its effects can be unpredictable.
The FDA said it had received several "adverse events accounts" and reports of two deaths in women who had used topical anesthetics before laser hair removal.
The agency, which had issued a public health warning in February 2007 about the drugs, urged consumers to consider using topical anesthetics that contain the lowest possible amount of medication to relieve their pain and for health care professionals to consider alternative treatments when feasible.
To read the full advisory, visit the U.S. Food and Drug Administration.
Copyright © 2011 HealthDay. All rights reserved.